The Food and Drug Administration (FDA) recently administered a black box warning for women who use the contraceptive Depo-Provera.
The label will caution women that prolonged use can cause significant loss of bone density. The losses tend to be greater the longer the product is used. Upon discontinued use of the contraceptive, bone mass begins to grow, however it is still undetermined whether complete restoration is likely to occur. It is recommended that use of the drug not exceed two years.
The warning was created as a result of an analysis of a 1994 study conducted by the drug’s manufacturer Pfizer Inc. The focus of the study involved the long-term effects of bone density amongst teenagers and women. The participants consist of 540 women ages 25-30. The study will conclude in 2006. According to Paul Fitzhenry, a Pfizer Inc. spokesman, 400 girls ages 12-18 are currently undergoing a study to try to restore bone density.
Depo-Provera, commonly referred to as “the shot,” is an injectable prescription method of reversible birth control that prevents ovulation, the process in which the ovaries release an egg. The shot must be received every three months and can prevent pregnancy for up to 12 weeks.
The drug also carries the name DMPA. It contains a hormone similar to progesterone which is made by a woman’s ovaries to regulate the menstrual cycle. The D stands for “depot,” the solution in which the hormone medroxyprogestorone acetate is suspended.
Depo-Provera is considered to be one of the most effective contraceptive methods. According to Planned Parenthood Federation of America, Inc, of every 1,000 women who use DMPA correctly and consistently, only three will become pregnant within the first year. Three in 100 women will become pregnant with typical use.”
Dr. Vanessa Cullins Vice president for Medical Affairs at Planned Parenthood agrees that Depo-Provera does not pose threatening dangers and also that some women experience bone density loss, but urges girls and women to use the contraceptive in the right accordance.
“The shot should only be used for long term birth control if other methods do not meet a woman’s needs. In fact, medical authorities now suggest that the shot should not be used continuously, however, because many women rely on it for about a year or so.”
It is also believed that bone density loss caused by Depo-Provera can possibly contribute to the development of osteoporosis. The National Osteoporosis Foundation lists Depo-Provera among medications that contribute to this complication. However, it is still undetermined whether the drug serves as an actual cause.